Alert archive / Oregon / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 6, NWS Boise, ID

June 22, 2021Malheur County, Oregon; Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jun 22, 2021, 6:08 PM MDT for Malheur County, Oregon; Owyhee County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 6:08 PM MDT (00:08 UTC)
Expired
Jun 22, 2021, 6:44 PM MDT
In force
36 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Owyhee County, ID, Malheur County, OR

The radar

The Boise radar (KCBX), 117 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3069 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS55 KBOI 230008
SVRBOI
IDC073-ORC045-230115-
/O.NEW.KBOI.SV.W.0006.210623T0008Z-210623T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
608 PM MDT Tue Jun 22 2021

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  West central Owyhee County in southwestern Idaho...
  Eastern Malheur County in southeastern Oregon...

* Until 715 PM MDT/615 PM PDT/..

* At 608 PM MDT/508 PM PDT/, a severe thunderstorm was located near
  Pole Creek Breaks, or 42 miles southeast of Rome, moving northeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pole Creek Breaks around 610 PM MDT.
  North Fork Owyhee Campground around 630 PM MDT.
  Cliffs around 640 PM MDT.
  Hackberry Reservoir around 650 PM MDT.
  Indian Meadows and South Mountain around 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4233 11690 4241 11712 4288 11688 4276 11655
TIME...MOT...LOC 0008Z 205DEG 20KT 4244 11697 

HAIL...1.00IN
WIND...60MPH
 
$$

SP
1 follow-up statement
403 
WWUS55 KBOI 230044
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
644 PM MDT Tue Jun 22 2021

IDC073-ORC045-230053-
/O.CAN.KBOI.SV.W.0006.000000T0000Z-210623T0115Z/
Owyhee ID-Malheur OR-
644 PM MDT Tue Jun 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OWYHEE AND
EASTERN MALHEUR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

LAT...LON 4233 11690 4241 11712 4288 11688 4276 11655
TIME...MOT...LOC 0041Z 205DEG 20KT 4262 11686 

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:49 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 2:49 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Boise ID
249 PM MDT Tue Jun 22 2021

.SHORT TERM...Tonight through Thursday night...A vigorous
shortwave over NW NV and southcentral OR will move into SW Idaho
this evening. Showers and storms have been going all morning in
south central OR and will slowly move northeastward over the day.
A cold pool has developed over east-central Oregon near Burns with
temperatures currently in the 70s. This cold pool combined with
the hot conditions in extreme eastern OR and southwest Idaho will
enhance a pressure gradient over the region this afternoon and
evening. There is enough CAPE and shear to support thunderstorms
this afternoon and evening. The stronger storms in Oregon will
produce hail but the lower atmospheric levels will be so warm that
large hail is unlikely to reach the ground. Where temperatures
have reached into the 90s this afternoon, inverted-V soundings and
DCAPE values of 1500-2000j/kg have developed, which will be
favorable for wind gusts up to 60 mph with showers and storms that
do form. A high wind watch remains in effect from 5pm to 10pm
MDT to highlight the wind gust potential this afternoon and
evening. Blowing dust, wind gusts up to 60 mph possible across
much of southwest Idaho and extreme eastern OR this evening. Things
quiet down after midnight tonight. More showers and thunderstorms
expected on Wednesday and again on Thursday, mainly along the NV
border to the Owyhee Mountains with gusty winds possible during
the afternoons.

.LONG TERM...Friday through Tuesday...Hot and dry. A large and very
warm upper level high pressure ridge centered over the B.C. coast on
Friday will remain over southwest Canada and the northwest U.S.
through Tuesday. Many locations will see near-record to record heat
over the weekend and into early next week, with highs around 20
degrees above normal.

&&

.AVIATION...VFR. scattered showers and thunderstorms in eastern
Oregon spreading into southwest Idaho and the central Idaho
mountains by 00z/Wed, ending after 06z/Wed. Gusty outflow winds 40-
50 kts and blowing dust possible near thunderstorms. Surface winds:
northwest 20-35 kts eastern Oregon spreading across southwest
Idaho after 00z/Wed, decreasing to 5-15 kts after 06z/Wed. Winds
aloft at 10k ft MSL: south to southwest 10-20 kts, becoming west
20-30 kts after 06z/Wed. Hot temperatures this week will lead to
increased density altitude.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Watch until 10 PM MDT this evening
     IDZ011>016-028>030-033.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening IDZ423-426.
OR...High Wind Watch until 10 PM MDT /9 PM PDT/ this evening
     ORZ062>064.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening ORZ637.
     Red Flag Warning until midnight MDT /11 PM PDT/ tonight
     ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JT
AVIATION.....JT

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:40 PM MDTSevere Thunderstorm WarningBOIMalheur50 min
Jun 22, 7:14 PM MDTDust Storm WarningBOIMalheur31 min
Jun 22, 7:45 PM MDTDust Storm WarningBOIMalheur90 min
Jun 22, 8:36 PM MDTHigh Wind WarningBOIMalheur3 hr
Jun 23, 8:07 AM MDTRed Flag WarningBOI14 hr
Jun 23, 2:33 PM MDTExcessive Heat WatchBOIBaker, Harney, Malheur24 hr
Jun 23, 4:22 PM MDTSpecial Weather StatementBOIMalheur23 min
Jun 22, 7:35 PM MDTDust Storm WarningBOIAda, Elmore, Owyhee55 min
Jun 22, 7:55 PM MDTSpecial Weather StatementBOIAda, Canyon, Payette50 min
Jun 22, 9:16 PM MDTSpecial Weather StatementBOIAdams59 min
Jun 22, 9:35 PM MDTSpecial Weather StatementBOIValley40 min
Jun 22, 10:46 PM MDTSpecial Weather StatementBOIAdams59 min
Jun 23, 4:56 PM MDTSpecial Weather StatementBOIOwyhee34 min
Jun 23, 5:18 PM MDTSevere Thunderstorm WarningBOIElmore, Owyhee42 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2021Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.